Alert archive / Alabama / River Flood Warnings in 2011

River Flood Warning 17, NWS Birmingham, AL

March 14, 2011Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 14, 2011, 8:58 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Mar 16, 2011, 2:25 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2011, 8:58 PM CDT (01:58 UTC)
In effect from
Mar 16, 2011, 2:25 AM CDT
Expired
Mar 15, 2011, 9:00 AM CDT
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 10.50 ft at Mar 16, 2011, 7:00 AM CDT.

actionminormoderate1020304003/1503/16
Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WGUS44 KBMX 150158
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
858 PM CDT MON MAR 14 2011

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  LOCUST FORK AT SAYRE AFFECTING JEFFERSON...TUSCALOOSA AND WALKER 
  COUNTIES.

.HEAVY RAINFALL TODAY OVER THE BLACK WARRIOR RIVER BASIN WILL CAUSE
RIVER RISES OVER THE NEXT COUPLE OF DAYS.  BECAUSE OF THIS...A FLOOD
WARNING HAS BEEN ISSUED FOR THE LOCUST FORK AT SAYRE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY TUESDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC073-125-127-151358-
/O.NEW.KBMX.FL.W.0017.110316T0725Z-110317T1621Z/
/SAYA1.1.ER.110316T0725Z.110316T1200Z.110317T0421Z.NO/
858 PM CDT MON MAR 14 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LOCUST FORK AT SAYRE.
* FROM LATE TUESDAY NIGHT TO THURSDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 8 PM MONDAY THE STAGE WAS 8.2 FEET. 
* FLOOD STAGE IS 25 FEET. 
* MINOR FLOODING IS FORECAST. 
* THE FORECAST IS FOR THE RIVER RISE ABOVE FLOOD STAGE BY EARLY 
  WEDNESDAY MORNING AND A CONTINUING RISE TO NEAR 26.6 FEET BY 
  WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY 
  WEDNESDAY NIGHT.
* IMPACT...AT 25 FEET...FLOODING OF LOW LYING WOODLANDS AND 
  AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS.

$$
1 follow-up statement
936 
WGUS84 KBMX 151400
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CDT TUE MAR 15 2011


...THE FLOOD WARNING IS CANCELLED FOR THE LOCUST FORK AT SAYRE...
...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN 
LOCK AND DAM...

.ADDITIONAL RAINFALL THAT FELL ON MONDAY WILL CAUSE RISES ON THE  
BLACK WARRIOR RIVER AT SELDEN LOCK AND AND A FLOOD WARNING REMAINS 
IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY WEDNESDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC073-125-127-151430-
/O.CAN.KBMX.FL.W.0017.000000T0000Z-110317T1621Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
900 AM CDT TUE MAR 15 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE LOCUST FORK AT SAYRE.
* AT  8:00 AM TUESDAY THE STAGE WAS 8.9 FEET. 
* FLOOD STAGE IS 25 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 11.7 FEET 
  EARLY THURSDAY MORNING.

$$

ALC063-065-091-160200-
/O.EXT.KBMX.FL.W.0008.000000T0000Z-110319T1800Z/
/WLDA1.1.ER.110309T2316Z.110313T0900Z.110319T0600Z.NO/
900 AM CDT TUE MAR 15 2011

...FLOOD WARNING EXTENDED UNTIL SATURDAY AFTERNOON...THE FLOOD 
WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* UNTIL SATURDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 AM TUESDAY THE STAGE WAS 95.1 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* IMPACT...AT 94. FEET...SOME SECONDARY ROADS IN THE AREA BEGIN TO 
  FLOOD.  FLOODING OF FARM AND PASTURELANDS CONTINUES.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 14, 8:30 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 14, 8:30 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT MON MAR 14 2011

.UPDATE...EVENING FORECAST UPDATE.

&&

.DISCUSSION...

CONVECTION HAS WEAKENED IN TERMS OF RADAR DBZ...BUT THE LEADING EDGE
OF THE LINE OF SHOWERS STILL HAS SOME WIND GUSTS OVER 30 MPH
ASSOCIATED WITH IT. LOOKS LIKE THE LINE IS MAKING STEADY PROGRESS...
AND THE UPDATED FORECAST IS BASED ON THAT CONTINUING. MORE
CONVECTION HAS FIRED UP IN THE SOUTH HALF OF MS...ALONG AND JUST
AHEAD OF THE ACTUAL COLD FRONT...AND WOULD STAND TO MAKE IT INTO
AREAS SOUTH OF I-20 IF IT HOLDS TOGETHER.

TEMPERATURES WERE A BIT OF A CHALLENGE...DUE TO THE RAPID COOL OFF
ASSOCIATED WITH THE ONSET OF RAIN AS THE LINE MOVED THROUGH. I THINK
OVERALL IDEA IS FOR TEMPS IN THE RAIN COOLED AREAS TO HOLD STEADY
UNTIL THE COLD FRONT MOVES THROUGH...AND THEN SLOWLY FALL AFTER THAT.

UPDATED GRIDS AND TEXT PRODUCTS HAVE BEEN SENT. DON'T BE SURPRISED
TO SEE ANOTHER UPDATE OR TWO BEFORE WE GET TO THE EARLY MORNING
HOURS.

/61/

&&

.AVIATION...00Z TAF DISCUSSION.

LINE OF SHOWERS AND THUNDERSTORMS (MORE LIKE AN ARC) MAKING STEADY
PROGRESS ACROSS CENTRAL ALABAMA. THE INITIAL LINE TAKES CONDITIONS
DOWN QUICKLY TO IFR...WITH VISIBILITIES BELOW 3 MILES...ALONG WITH A
BRIEF GUST OF WIND. THE RAIN INTENSITY LETS UP...BUT DOES NOT
COMPLETELY QUIT FOR SEVERAL MORE HOURS. THE BACK EDGE OF THE RAIN
PRECEDES THE WIND SHIFT ASSOCIATED WITH COLD FRONTAL PASSAGE BY 1-2
HOURS. OBSERVATIONS UPSTREAM...WHERE THE FRONT HAS ALREADY RECENTLY
GONE THROUGH...SHOWS CEILINGS DROP BACK DOWN BELOW 2000 FEET...
PERHAPS BELOW 1000 FEET FOR A TIME. I TRIED TO TIME ALL THESE SHIFTS
AND CHANGES AS BEST I COULD IN THE TAFS...BUT DO ALLOW A BIT OF
LEEWAY EITHER SIDE. I ALSO DID NOT INCLUDE ANY PRECIPITATION LATER
ON WITH THE FRONTAL PASSAGE...OR IMMEDIATELY AFTER THE FRONT...BUT
WOULDN'T BE SURPRISED IF THERE WERE A FEW SHOWERS HERE AND THERE.
THE CLEARING PROCESS ON TUESDAY WILL BE GRADUAL...AND IT MAY BE WELL
INTO THE AFTERNOON BEFORE MGM AND TOI SEE CEILINGS RISE ABOVE MVFR
LEVEL.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 14, 6:14 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT MON MAR 14 2011

ALZ011>015-017>050-151130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
614 PM CDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS A LARGE PART OF
CENTRAL ALABAMA. WITH MANY AREAS STILL SATURATED FROM PREVIOUS
RAINFALL...THERE IS A CHANCE OF LOCALIZED FLOODING OF STREAMS...
CREEKS AND LOW LYING AREAS. A FEW PLACES MAY RECEIVE STORM TOTAL
RAINFALL OF 1 TO 2 INCHES.

MANY RIVERS AND STREAMS ACROSS CENTRAL ALABAMA CONTINUE TO BE IN
FLOOD. FOR MORE DETAILS...SEE THE LATEST RIVER STATEMENTS REGARDING
CURRENT STAGE AND FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH THE END OF
THE WEEK. AT THIS TIME...IT APPEARS ALL RIVER STAGES WILL DROP
BELOW THE ESTABLISHED FLOOD STAGE BY FRIDAY. ANY ADDITIONAL
RAINFALL MAY LEAD TO SOME STAGE FORECAST ADJUSTMENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, Mar 14, 5:49 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT MON MAR 14 2011

ALZ025-142330-
SHELBY AL-
549 PM CDT MON MAR 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 630
PM CDT...

AT 546 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HELENA...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALABASTER...
  PELHAM...
  CHELSEA...
  COLUMBIANA...
  WILSONVILLE...

&&

LAT...LON 3337 8635 3335 8637 3330 8636 3328 8644
      3326 8643 3324 8646 3321 8646 3319 8650
      3316 8649 3321 8696 3327 8695 3330 8693
      3333 8690 3334 8684 3336 8683 3339 8678
TIME...MOT...LOC 2249Z 274DEG 34KT 3329 8684

27
Special weather statement, Mar 14, 6:34 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT MON MAR 14 2011

ALZ027-036-150015-
COOSA AL-TALLADEGA AL-
634 PM CDT MON MAR 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
NORTHERN COOSA COUNTIES UNTIL 715 PM CDT...

AT 632 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLUE SPRINGS...OR NEAR TALLADEGA SPRINGS...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEOGUFKA...
  STEWARTVILLE...
  GOODWATER...
  KELLYTON...
  STRICKLAND CROSSROADS...

&&

LAT...LON 3301 8653 3310 8651 3313 8646 3316 8649
      3319 8649 3307 8600 3283 8601
TIME...MOT...LOC 2335Z 290DEG 31KT 3308 8642

27
Local storm report, Mar 14, 7:43 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT MON MAR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     BLOUNTSVILLE            34.10N 86.58W
03/14/2011                   BLOUNT             AL   EMERGENCY MNGR

            TREE DOWN ON WIRES. WINDS ESTIMATED AROUND 40

&&

JWINTON
Local storm report, Mar 14, 7:45 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT MON MAR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     REMLAP                  33.84N 86.61W
03/14/2011                   BLOUNT             AL   EMERGENCY MNGR

            ONE TREE DOWN IN ROADWAY.

&&

JWINTON
Local storm report, Mar 14, 7:48 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT MON MAR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     3 W CENTREVILLE         32.97N 87.18W
03/14/2011                   BIBB               AL   EMERGENCY MNGR

            TREE FELL ON TRAILOR. WINDS ESTIMATED AROUND 40 MPH.

&&

JWINTON
Local storm report, Mar 14, 7:50 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT MON MAR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     NORTHPORT               33.24N 87.59W
03/14/2011                   TUSCALOOSA         AL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES WERE BLOWN DOWN IN NORTHPORT.
            WINDS WERE ESTIMATED AROUND 40 MPH.

0524 PM     TSTM WND DMG     BLOUNTSVILLE            34.10N 86.58W
03/14/2011                   BLOUNT             AL   EMERGENCY MNGR

            TREE DOWN ON WIRES. WINDS ESTIMATED AROUND 40

0524 PM     TSTM WND DMG     REMLAP                  33.84N 86.61W
03/14/2011                   BLOUNT             AL   EMERGENCY MNGR

            ONE TREE DOWN IN ROADWAY. WINDS ESTIMATED AROUND 40 MPH.

0644 PM     TSTM WND DMG     3 W CENTREVILLE         32.97N 87.18W
03/14/2011                   BIBB               AL   EMERGENCY MNGR

            TREE FELL ON TRAILOR. WINDS ESTIMATED AROUND 40 MPH.

&&

JWINTON

Nearby

River Flood Warnings in Alabama, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.